Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS Charleston, SC

July 18, 1997Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 18, 1997, 6:10 PM EDT for Charleston County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 6:10 PM EDT (22:10 UTC)
Expired
Jul 18, 1997, 7:15 PM EDT
In force
65 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 182211 RRA
SVRCHS
SCC019-182315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT FRI JUL 18 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHARLESTON COUNTY
 
AT 610 PM CHARLESTON DOPPLER RADAR WAS SHOWING A POSSIBLE SEVERE
THUNDERSTORM IN SOUTHERN BERKELEY COUNTY MOVING SLOWLY SOUTHWEST INTO
CHARLESTON COUNTY. THIS STORM MAY PRODUCE DAMAGING WIND GUSTS...VERY
HEAVY RAIN AND POSSIBLY HAIL. THIS STORM WILL MOVE THROUGH NORTH
CHARLESTON...THEN WEST OF THE ASHLEY.
 
WHEN THUNDERSTORMS ARE OCCURRIpNG...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:55 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 1:55 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT FRI JUL 18 1997

FEW TSTMS STARTING TO BREW OVR NERN PORTION OF CWA AND EXTNDNG INTO ILM
CWA. CAN EXPECT CONT DVLPMNT ALONG THE CST AS ABUNDANT SUNSHINE TAKING
TEMPS INTO 90S INLAND...C-BREEZE AGAIN AN EXPCTD TRIGGER.  A.M. SOUNDING
FOR THE SE NOT QUITE THE SAME AS WED...BUT CANT RULE OUT SIMILAR HVY
TSTMS WITH INSTABILITY IN PLACE AND CAPE VALUES ON THE HI SIDE THIS
AFTN.

MODELS IN DECENT AGREEMENT BRIDGING UPR RDG ACRS THE APPLACHIANS THRU
48 HOURS WHICH SPELLS A SLO MVMNT FOR DANNY. MEAN RH IS ON THE DECLINE
FROM THE NW THRU THE PD WITH UPR SUPPORT LACKING ANY KEEN FOCUS. THIS IS
REFLECTED IN LOW GUID POPS FROM LATE TONIGHT THRU LATE SUN...BUT WITH LO
LVL MSTR MAINTAINED AND DWPTS IN THE 70S...AS WELL AS SW FLO AND INSTAB
CONTNG...HATE TO TAKE OUT POPS COMPLETELY DURING LATE AFTN/EVE FOR SAT
AND SUN ESPLY ALONG THE CSTL RGN. SRN PORTION (GA CWA) BEGINS A LARGER
INCRS IN POPS (STILL CHC RANGE THO) BY LATE SUN AND MAY BE A REFLECTION
OF INFLUENCE OF DANNY AND TROFINESS EXTENDING FROM HIM ALONG THE SE CST.
THAT MAY BE STRETCHING THINGS A BIT EWRD...BUT SYS DEFINITELY WILL BEAR
WATCHING THRU THE WEEKEND. TIL THEN CAN EXPCT CONT SW FLO AND
PERSISTENCE ON TEMP FCST. FWC NUMBERS SHOW TEMPS IN THE MID 90 RANGE
SUNDAY WITH DEWPTS NR 74 DEG...THATLL PUT THINGS CLOSE TO HEAT ADVS
CAT BUT FWC WAS A BIT OVER-ZEALOUS LAST ROUND OF HI TEMPS...BUT SHOULD
BE KEPT IN MIND BY LATER SHIFTS. ALSO EXPCT CWF TO REMAIN BLO SCA CRIT.
P/CLDY SHOULD WORK FOR MOST OF CWA...BUT AN INCRS ACRS GA COULD OCCUR
ON SUN FOR VARIABLE OR M/CLDY. SO CURR ERLY EXTNDD FCST FOR SC AND GA
CAN BE TRANSLATED FOR SUN.

   CCF
CHS ARPT    72/93/73/93   3222
CHS CITY    76/89/77/90
CHS ARPT    71/94/73/94   2223

   CWF
.TONIGHT...SW WIND 10 KT. SEAS 2 FT. SCT TSTMS.
.SAT AND SAT NIGHT...SW WIND 10 KT. SEAS 2 FT. WIDELY SCT TSTMS.
.SUN...SW WIND 10 KT. SEAS 2-3 FT. SCT TSTMS.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:34 PM EDTSevere Thunderstorm WarningCHSBeaufort71 min
Jul 18, 7:45 PM EDTSevere Thunderstorm WarningCHSDorchester60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.